Bupropion, trade name Wellbutrin, was originally released as an antidepressant drug. Afterwards, it was also found to have positive effects as a smoking cessation aid. By 1997, the FDA approved bupropion (under the brand name Zyban) for helping people quit smoking. Chemically classified under aminoketones, this drug serves as a Norepinephrine and Dopamine Reuptake Inhibitor (NDRI) in the brain. It is effective for treatment of seasonal affective disorder and major depression problems.
Wellbutrin is the fourth leading antidepressant drug prescribed in the United States. Needless to say, there are certain adverse effects of advocating a medicinal formulation, especially if the drug has something to do with the functioning of brain. The same is applicable to administration of oral wellbutrin for a longer period. After all, this particular prescription drug alters the chemical balance of the brain and treats depression. As expected, wellbutrin withdrawal is associated with various health conditions.
Mild to severe withdrawal symptoms are commonly manifested with any type of depression medications. The extent of severity depends on how the treatment strategy is planned and followed. For instance, those who abruptly refrain from antidepressant medications will experience serious discontinuation syndrome. Withdrawal symptoms of wellbutrin effects are experienced within 8 hours after a patient misses his/her daily dose during the treatment. Hence, it is imperative for all patients to follow the scheduled time for taking this oral antidepressant drug.
Approximately 30% of the patients who have relied on wellbutrin drug report withdrawal symptoms. In general, the effects are many (about 50 medical conditions), which vary from one person to another. Thus, they are collectively referred to as wellbutrin withdrawal syndrome. In majority of the patients, symptoms mimic the conditions of influenza. Considering this, the actual withdrawal signs are very difficult to identify. Many people feel scared about the after-effects of stopping this drug, and thus continue taking it for an extended period.
According to the daily prescribed dose, the withdrawal time and signs differ with each patient. For all patients, physical symptoms are not so difficult to handle as compared to the psychological ones. While some individuals show improvement within one week after stopping this antidepressant, others experience mild side effects for two to six weeks. It is to be borne in mind that stopping wellbutrin is safe, provided that the withdrawal process is kept under close supervision of a doctor. Commonly manifested symptoms are highlighted below:
- Abdominal discomfort
- Ringing in the ears
- Muscle ache
- Joint pain
- Nausea and dizziness
- Increased fatigue
- Sleep problems
- Gait instability
- Loss of concentration
- Tingling sensation
In addition to these symptoms, there are also severe cases wherein the withdrawal is accompanied with visual hallucinations, blurred vision, vivid dreams, crying spells, and suicidal thoughts. Any psychological disturbances that are suspected to be the adverse effects of stopping the intake of this drug should be addressed by a physician. At such times, the emotional state can be so debilitating that patients often feel as if they are going crazy. On the brighter side, preventing the symptoms is possible by tapering the dose over a period of time.
In order to avoid the symptoms, it is crucial for every recipient to take advice from their physician. Failure to do so increases the risk of recurrent depression symptoms. While monitoring the treatment regimen, the patient will be instructed to reduce the dosage intake gradually, rather than discontinuing it at once. By doing so, the body will slowly get adjusted to drawing off wellbutrin without manifesting unusual symptoms. Also, in case of manifestation of symptoms, getting medical help at the earliest possible date is the most practical solution to minimize the medical complications.
Disclaimer: This Buzzle article is for informative purposes only, and should not be used as a replacement for expert medical advice.